Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 22, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 2, 1996, 3:28 PM CDT for Hansford County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1996, 3:28 PM CDT (20:28 UTC)
- Expired
- Jun 2, 1996, 4:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hansford County, TX
The radar
The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:28 PM CDT | Tornado F0 | Gruver, TX | |
| Jun 2, 4:38 PM CDT | Hail 0.88 | Spearman, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 022028 TORAMA TXC195-022130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 328 PM CDT SUN JUN 2 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 430 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...HANSFORD COUNTY AT 328 PM STORM SPOTTERS REPORTED A TORNADO ABOUT 15 MILES NORTHWEST OF GRUVER...MOVING SOUTHEAST AT 15 MPH. ABANDON VEHICLES AND MOBILE HOMES...SEEK SHELTER IN A REINFORCED BUILDING. AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER PROTECTION THAN YOUR CAR OR MOBILE HOME. ABANDON MOBILE HOMES EVEN IF TIED DOWN. DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO. CARS ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:45 PM CDT, 43 minutes earlier.
Area forecast discussion, Jun 2, 2:45 PM CDT, 43 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 250 PM CDT SUN JUN 2 1996 OUTFLOW BOUNDARY LIES ACROSS THE NORTHEAST TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE. SURFACE TROUGH IS SLOWLY MAKING ITS WAY SOUTH AND IS NOW ALONG THE OKLAHOMA STATE LINE NEAR KENTON. BEST THUNDERSTORM CHANCES LOOK TO BE ALONG THESE BOUNDARIES TONIGHT. STRONGEST NORTHWEST FLOW ALOFT IS ALSO FOUND ACROSS THE NORTH. WE WILL UP POPS ACROSS THE NORTH TO AT LEAST 30 PERCENT AND KEEP THE SOUTH IN THE CHANCE CATEGORY. MONDAY IS LOOKING BETTER FOR THUNDERSTORMS AS AN EAST TO SOUTHEAST FLOW ON THE SURFACE DEVELOPS ALONG WITH EVEN WARMER SURFACE TEMPERATURES AND COOLER TEMPERATURES ALOFT. SHORT WAVE IS ALSO PROGGED BY THE ETA AND AVN TO MOVE THROUGH THE PANHANDLES MONDAY AFTERNOON/EVENING IN NORTHWEST FLOW ALOFT. THUNDERSTORMS MAY LAST INTO THE NIGHT AS LLJ SHOULD DEVELOP AHEAD OF LEE-SIDE TROUGH ALONG THE EAST SLOPES OF THE ROCKIES. WE WILL INSERT A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EAST AS IT LOOKS LIKE A DRYLINE GETS ACTIVE. ETA AND AVN MODLES WERE CLOSE IN AGREEMENT WITH THE UPPER SYSTEMS AND WERE GENERALLY FOLLOWED FOR THIS FORECAST. AVN NUMBERS LOOK A LITTLE COOL FOR OVERNIGHT LOWS...BUT HIGHS LOOK CLOSE. THE EXTENDED LOOKS DRY AS UPPER LEVEL RIDGE BUILDS ACROSS THE FOUR CORNERS AND NORTHWEST FLOW MOVES OFF TO THE EAST. THANK YOU FOR THE COORDINATION LBB...DDC...ABQ. A LOOK AT SOME EARLY NUMBERS: DHT 55/83 56/87 60 333 BVR 56/82 60/86 61 523 AMA 59/83 62/87 62 433 .AMA... TX...NONE. OK...NONE. GOEHRING/COCKRELL/BEAMS
In the hours before
Special weather statement, Jun 2, 12:47 PM CDT, 2 hours 41 minutes before
OKZ001>003-TXZ001>020-030500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 2 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. THE AIRMASS IN PLACE OVER THE PANHANDLES REMAINS RICH WITH LOW-LEVEL ATMOSPHERIC MOISTURE. AS DAYTIME HEATING CONTINUES...THIS WILL LEAD TO FURTHER DESTABILIZATION OF AN ALREADY UNSTABLE AIRMASS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE AREA. AN OUTFLOW BOUNDARY ADVANCING TOWARD THE CENTRAL TEXAS PANHANDLE FROM THE NORTHEAST WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST EARLY THIS EVENING...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT. SOME OF THE STRONGER STORMS COULD BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE VERTICAL WIND PROFILE IS NOT EXPECTED TO BE FAVORABLE FOR TORNADO DEVELOPMENT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS ACROSS THE PANHANDLES SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. COCKRELL
Local storm report, Jun 2, 3:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CDT SUN JUN 02 1996
TIME(CdT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 4.5 W GOODWELL OK 3/4 TO 1 INCH SIZED HAIL
06/02/96 TEXAS REPORTED BY GUYMON OHP.
0305 PM GOODWELL OK 1 INCH SIZED HAIL REPORTED
06/02/96 TEXAS BY GUYMON OHP.
GOEHRING/BEAMSLocal storm report, Jun 2, 3:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SUN JUN 02 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 4.5 W GOODWELL OK 3/4 TO 1 INCH SIZED HAIL
06/02/96 TEXAS REPORTED BY GUYMON OHP.
0305 PM GOODWELL OK 1 INCH SIZED HAIL REPORTED
06/02/96 TEXAS BY GUYMON OHP.
GOEHRING/BEAMSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:58 PM CDT | Tornado Warning | AMA | Hartley | 47 min |
| Jun 1, 11:18 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 57 min |
| Jun 2, 12:33 AM CDT | Severe Thunderstorm Warning | AMA | Oldham | 27 min |
| Jun 2, 4:07 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 68 min |
| Jun 2, 4:32 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 58 min |
| Jun 2, 5:06 PM CDT | Tornado Warning | AMA | Carson | 54 min |
| Jun 2, 5:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 62 min |
| Jun 2, 6:22 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 53 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.